Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 30, NWS Honolulu, HI

October 9, 20124 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Oct 9, 2012, 10:06 AM HST for 4 counties in Hawaii. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2012, 10:06 AM HST (20:06 UTC)
Expired
Oct 11, 2012, 9:31 AM HST
In force
47 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2012-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2012-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WHHW40 PHFO 092006
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1006 AM HST TUE OCT 9 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LONG PERIOD NORTHWEST SWELL WILL CONTINUE TO BUILD THROUGH THE
DAY...PEAKING TONIGHT AND CONTINUING INTO WEDNESDAY BEFORE
SUBSIDING. 

HIZ001>003-006>008-012-013-017-020-100915-
/O.CAN.PHFO.SU.Y.0029.000000T0000Z-121009T2200Z/
/O.EXT.PHFO.SU.W.0006.121009T2006Z-121011T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
1006 AM HST TUE OCT 9 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM
HST WEDNESDAY. 

* SURF...20 TO 25 FEET ALONG NORTH FACING SHORES AND 15 TO 20
  FEET ALONG WEST FACING SHORES.

* TIMING...SURF WILL PEAK LATE THIS AFTERNOON AND TONIGHT.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. AS IS TYPICAL WITH LARGE EARLY SEASON 
  SWELLS...SIGNIFICANT EROSION OF SAND CAN BE EXPECTED ALONG 
  BEACHES WHERE SAND HAS ACCUMULATED DURING THE SUMMER MONTHS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-100915-
/O.NEW.PHFO.SU.Y.0030.121009T2006Z-121011T0400Z/
KONA-
1006 AM HST TUE OCT 9 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...BUILDING TO 6 TO 8 FEET ALONG WEST FACING SHORES.

* TIMING...EARLY THIS EVENING THROUGH WEDNESDAY. 

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BRAVENDER
6 follow-up statements
239 
WHHW40 PHFO 100131
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST TUE OCT 9 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LONG PERIOD NORTHWEST SWELL WILL PEAK TONIGHT...AND CONTINUE
INTO WEDNESDAY BEFORE SUBSIDING. 

HIZ001>003-006>008-012-013-017-020-101445-
/O.CON.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
331 PM HST TUE OCT 9 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...20 TO 30 FEET ALONG NORTH FACING SHORES AND 15 TO 20 
  FEET ALONG WEST FACING SHORES. 

* TIMING...SURF WILL PEAK TONIGHT AND BEGIN TO DIMINISH ON
  WEDNESDAY.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND
  HAZARDOUS RIP CURRENTS. THE PEAK OF THE SWELL IS EXPECTED TO
  OCCUR DURING A LOWER TIDE...WHICH WILL LIMIT COASTAL INUNDATION.
  AS IS TYPICAL WITH LARGE EARLY SEASON SWELLS...SIGNIFICANT
  EROSION OF SAND CAN BE EXPECTED ALONG BEACHES WHERE SAND HAS
  ACCUMULATED DURING THE SUMMER MONTHS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-101445-
/O.CON.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/
KONA-
331 PM HST TUE OCT 9 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...6 TO 8 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH TONIGHT...THEN DIMINISHING ON WEDNESDAY.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BRAVENDER
613 
WHHW40 PHFO 101329
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST WED OCT 10 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 

...HIGH SURF ADVISORY FOR WEST AND NORTHEAST FACING SHORES OF THE
BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TODAY AND SLOWLY SUBSIDE
TONIGHT AND THURSDAY.

HIZ001>003-006>008-012-013-017-020-110230-
/O.CON.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
329 AM HST WED OCT 10 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...20 TO 30 FEET ALONG NORTH FACING SHORES AND 15 TO 20 
  FEET ALONG WEST FACING SHORES. 

* TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT.  

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ025-110230-
/O.EXA.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/
BIG ISLAND NORTH AND EAST-
329 AM HST WED OCT 10 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...6 TO 8 FEET ALONG NORTHEAST FACING SHORES.

* TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ023-110230-
/O.CON.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/
KONA-
329 AM HST WED OCT 10 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...6 TO 8 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
621 
WHHW40 PHFO 101459 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
457 AM HST WED OCT 10 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 

...HIGH SURF ADVISORY FOR WEST AND NORTH FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TODAY AND SLOWLY SUBSIDE
TONIGHT AND THURSDAY.

HIZ001>003-006>008-012-013-017-020-110400-
/O.CON.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
457 AM HST WED OCT 10 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...20 TO 30 FEET ALONG NORTH FACING SHORES AND 15 TO 20 
  FEET ALONG WEST FACING SHORES. 

* TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT.  

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ025-110400-
/O.COR.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/
BIG ISLAND NORTH AND EAST-
457 AM HST WED OCT 10 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES.

* TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ023-110400-
/O.CON.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/
KONA-
457 AM HST WED OCT 10 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...6 TO 8 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
566 
WHHW40 PHFO 110115
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 PM HST WED OCT 10 2012

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST AND NORTH FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TONIGHT AND SLOWLY SUBSIDE
THROUGH THURSDAY.

HIZ001>003-006>008-012-013-017-020-111415-
/O.CAN.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/
/O.EXB.PHFO.SU.Y.0030.000000T0000Z-121011T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
315 PM HST WED OCT 10 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...15 TO 20 FEET ALONG NORTH FACING SHORES...AND 10 TO 15
  FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH TONIGHT...DIMINISHING BELOW ADVISORY LEVEL
  THROUGH THE DAY THURSDAY.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ023-025-111415-
/O.EXT.PHFO.SU.Y.0030.000000T0000Z-121011T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
315 PM HST WED OCT 10 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES.

* TIMING...THROUGH TONIGHT...DIMINISHING BELOW ADVISORY LEVEL THROUGH
  THE DAY THURSDAY.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
POWELL
975 
WHHW40 PHFO 111323
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 AM HST THU OCT 11 2012

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST AND NORTH FACING SHORES OF THE BIG
ISLAND...

.A NORTHWEST SWELL WILL PRODUCE HAZARDOUS SURF THROUGH THE MORNING.

HIZ001>003-006>008-012-013-017-020-023-025-112200-
/O.EXT.PHFO.SU.Y.0030.000000T0000Z-121011T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-
323 AM HST THU OCT 11 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* SURF...10 TO 15 FEET ALONG NORTH FACING SHORES...8 TO 12 FEET
  ALONG WEST FACING SHORES OF THE SMALLER ISLANDS. 4 TO 8 FEET
  ALONG WEST FACING SHORES OF THE BIG ISLAND. 

* TIMING...THROUGH THE MORNING...DIMINISHING BELOW ADVISORY LEVELS
  BY THE AFTERNOON.

* IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND 
  HAZARDOUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MORRISON
424 
WHHW40 PHFO 111931
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
931 AM HST THU OCT 11 2012


HIZ001>003-006>008-012-013-017-020-023-025-112045-
/O.CAN.PHFO.SU.Y.0030.000000T0000Z-121011T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-
931 AM HST THU OCT 11 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE NORTHWEST SWELL HAS DIMINISHED AND RESULTING SURF HAS
DECREASED BELOW ADVISORY LEVEL. THE HIGH SURF ADVISORY IS
THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 9, 10:00 AM HST, 6 minutes earlier.

Area forecast discussion, Oct 9, 10:00 AM HST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE OCT 9 2012

.SYNOPSIS...
A STALLED FRONT JUST NORTHWEST OF KAUAI WILL MAINTAIN SOUTHWEST
WINDS ACROSS KAUAI AND OAHU TODAY...WITH VARIABLE WINDS ELSEWHERE.
THE BEST CHANCES FOR RAIN REMAINS OVER KAUAI AND OAHU...WITH MAINLY
AFTERNOON AND EVENING SHOWERS OVER THE REMAINING ISLANDS. CONDITIONS
WILL START CHANGING ON WEDNESDAY AS A MORE TYPICAL TRADE WIND REGIME
BEGINS TO RETURN. THE WIDESPREAD HAZY CONDITIONS WILL IMPROVE LATE
IN THE WEEK AS TRADES STRENGTHEN AND START TO CLEAR OUT THE VOG. A
LARGE NORTHWEST SWELL WILL BRING DANGEROUS SURF CONDITIONS TO NORTH
AND WEST FACING BEACHES DURING THE NEXT FEW DAYS.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A BROAD TROUGH TO THE NORTHWEST AND WEST
OF THE STATE...WITH AN UPPER LEVEL HIGH TO THE EAST. AT THE
SURFACE...A NEARLY STATIONARY FRONT IS LOCATED ABOUT 200 MILES
NORTHWEST OF KAUAI...AND THE SURFACE RIDGE EXTENDS ACROSS THE BIG
ISLAND. 12Z SOUNDINGS FROM LIHUE AND HILO SHOW WEAK LOW-LEVEL
INVERSIONS NEAR 4-5KFT...WITH SOME ELEVATED INSTABILITY...MORESO AT
LIHUE. THE LIHUE SOUNDING ALSO SHOWS GREATER MID-LEVEL MOISTURE...
AND CONSEQUENTLY THE PRECIPITABLE WATER IS HIGHER /1.66 COMPARED TO
1.33 AT HILO/.

WHILE THE SURFACE FRONT IS ABOUT 200 MILES NORTHWEST OF KAUAI...
PREFRONTAL CONVERGENCE IS LEADING TO A BAND OF CONVECTION JUST
OUTSIDE OF THE COASTAL WATERS NORTHWEST OF KAUAI. THIS ACTIVITY HAS
FLARED UP OVER THE PAST SEVERAL HOURS AHEAD OF A WEAK SHORTWAVE
IMPULSE EMBEDDED WITHIN THE LONGWAVE TROUGH. THIS IMPULSE WILL
CONTINUE TO TRACK EAST NORTHEAST...AND IS NOT EXPECTED TO DIRECTLY
IMPACT KAUAI. HOWEVER...WE HAVE ADDED A MENTION OF THUNDER TO THE
COASTAL WATERS NORTH AND WEST OF KAUAI FOR TODAY.

WITH THE FRONT NORTHWEST OF KAUAI...SOUTHWESTERLY WINDS WILL PREVAIL
ACROSS THE WESTERN HALF OF THE STATE. ADDITIONAL CLOUDS AND MOISTURE
ASSOCIATED WITH THE PREFRONTAL CONVERGENCE WILL IMPACT KAUAI COUNTY
THROUGH TONIGHT. THE CURRENT FORECAST HAS THIS WELL IN HAND...WITH
HIGHEST POPS FOCUSED OVER UPSLOPE AREAS OF SOUTHWEST KAUAI. AN
ADDITIONAL AREA OF CLOUDS IS LOCATED SOUTHWEST OF LANAI...AND MAY
ENHANCE SHOWERS FROM OAHU TO LANAI TODAY. OTHERWISE...THE LIGHT WIND
PATTERN WILL ALLOW FOR ONSHORE SEA BREEZES AGAIN ACROSS THE
REMAINING ISLANDS...LEADING TO MAINLY AFTERNOON CLOUDS AND SHOWERS.
LAND BREEZES AGAIN TONIGHT WILL HELP TO CLEAR OUT MUCH OF THE
AREA...WITH EXCEPTIONS SUCH AS NEAR KAUAI WITH LINGERING MOISTURE
CONVERGENCE AND STRONGER SOUTHERLY FLOW.

WEDNESDAY BEGINS THE LONG AWAITED DAY OF TRANSITION AS WE HEAD BACK
TOWARD A MORE TYPICAL TRADE WIND PATTERN. AS THE SURFACE RIDGE
SHIFTS BACK NORTHWARD...TRADES WILL FILL IN FROM SOUTH TO NORTH.
ACTUALLY...BUT BIG ISLAND MAY START TO SEE SOME TRADES AFTER
MIDNIGHT TONIGHT. HOWEVER...THE NEXT BAND OF MOISTURE CURRENTLY
LOCATED NEAR 150W IS NOT EXPECTED TO REACH THEM UNTIL WEDNESDAY
MORNING...AND WE STILL HAVE A DRIER FORECAST FOR TONIGHT. EVEN WITH
TRADE WINDS RETURNING WEDNESDAY/WEDNESDAY NIGHT...THE SMALLER
ISLANDS STILL COULD SEE ANOTHER DAY OF LINGERING VOG BEFORE
CONDITIONS COMPLETELY CLEAR OUT. EARLY MORNING VISIBLE SATELLITE
IMAGERY SHOWS HAZE EXTENDING WELL NORTHEAST OF THE STATE...AND THIS
MAY GET CAUGHT UP IN THE RETURNING TRADES AT LEAST THROUGH WEDNESDAY
NIGHT.

FROM THURSDAY THROUGH EARLY NEXT WEEK...TRADE WINDS WILL ONCE AGAIN
DOMINATE OUR WEATHER PATTERN. AFTER THE SURGE OF MOISTURE
WEDNESDAY/WEDNESDAY NIGHT...LOW-LEVELS ARE EXPECTED TO REMAIN
RELATIVELY DRY. FORECAST SOUNDINGS SHOW LOW INVERSIONS...LEADING TO
A DRIER THAN NORMAL RAINFALL PATTERN. THE MOISTURE DEPTH GRADUALLY
REBOUNDS OVER THE WEEKEND...LEADING TO MORE TYPICAL RAINFALL AMOUNTS
BY EARLY NEXT WEEK.

&&

.AVIATION...
WEATHER OVER KAUAI AND NIIHAU MAY DETERIORATE THIS P.M. AIRMET FOR
MT OBSCURATION MAY BE NEEDED...ESPECIALLY INTERIOR AND S THROUGH W
MT. ELSEWHERE...PREVAILING FLYING COND IS VFR...BUT DO EXPECT
LOCALLY MVFR CEILINGS AND VIS IS SHRA. AREA OF HAZE/SMOKE WITH
RESTRICTION TO VIS IS AFFECTING OAHU AND WRN MOLOKAI. WILL MAKE
NECESSARY ADJUSTMENT WITH THE NOON AREA FORECAST PACKAGE.

&&

.MARINE...
BUOY 51101 NORTHWEST OF THE STATE SHOWS THE CURRENT NORTHWEST SWELL
STILL BUILDING...ALTHOUGH STARTING TO TAPER OFF NEAR A PEAK OF 15
FEET. THIS IS SLIGHTLY FASTER AND SLIGHTLY HIGHER THAN WAVEWATCH
GUIDANCE...BUT OVERALL SUPPORTS THE CURRENT FORECAST. LIFEGUARDS ON
KAUAI REPORTED SURF TO 25 FEET ALREADY...AND WE HAVE UPDATED THE
COASTAL FLOOD MESSAGE TO BRING THE HIGH SURF WARNING IN EFFECT NOW.
HAVE ALSO ADDED AN ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND
FOR THE SAME TIME PERIOD...WHICH WAS NOT INCLUDED IN THE ORIGINAL
MESSAGE BECAUSE OF THE LONGER TRAVEL TIME AND POTENTIAL FOR LOWER
VALUES. HOWEVER...CONSIDERING THAT BUOY READINGS ARE A HIGHER THAN
GUIDANCE...IT IS LIKELY THAT ADVISORY LEVEL SURF WILL WRAP INTO THE
WEST FACING SHORES OF THE BIG ISLAND AS WELL.

THE BUILDING NW SWELL COUPLED WITH SW WINDS/SEAS WILL LEAD TO
COMBINED SEAS EXCEEDING 10 FEET IN MARINE ZONES AROUND KAUAI...
OAHU...AND PORTIONS OF THE MAUI COUNTY WINDWARD WATERS...FOR WHICH A
SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT. AS THE SWELL BUILDS AND
MOVES DOWN THE CHAIN TODAY...ADDITIONAL MARINE ZONES MAY BE ADDED
TO THE SCA.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KONA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS.

&&

DISCUSSION...BRAVENDER
MARINE...BRAVENDER/REYNES
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:08 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao48 hr

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.